Maryland, 2004Heat in Maryland, August 20, 2004
August 20, 2004 · NWS LWX · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 10:20 AM EST, 40 minutes earlier.
Area forecast discussion, Aug 20, 10:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT FRI AUG 20 2004
.UPDATE: WATER VAPOR LOOP SHOWS AN UPPER LEVEL RIDGE OVER THE
SOUTHEAST CONUS...WITH AN UPPER LEVEL TROUGH CENTERED OVER THE
HUDSON BAY. SEVERAL WAVES ARE NOTED EMBEDDED WITHIN THE MEAN FLOW
BETWEEN THESE TWO SYSTEMS...WITH THE FIRST WEAK WAVE UPSTREAM
CURRENTLY MOVING THROUGH THE TENNESSEE VALLEY. ACARS 400-250MB WIND
SPEED OBSERVATIONS SHOW THE NORTHERN STREAM 100KT JET ACROSS THE
GREAT LAKES...WHILES A SOUTHERN STREAM JET EXTENDS NORTHEAST FROM
SOUTHWEST TEXAS INTO THE TENNESSEE VALLEY. SURFACE ANALYSIS PLACES
A 1011MB CYCLONE NEAR SAINT LOUIS ALONG THE STALLED BOUNDARY WHICH
EXTENDS ACROSS THE EASTERN GREAT LAKES. TWO ADDITIONAL COLD FRONTS
TRAIL BEHIND IN THE UPPER MIDWEST AND SOUTHERN CANADA.
BOTH THE 12Z SURFACE ANALYSIS AND 14Z MESOANALYSIS PLACES A SUBTLE
SURFACE TROUGH EXTENDING EAST FROM THE SURFACE LOW THROUGH THE
TENNESSEE VALLEY. THIS SURFACE FEATURE WHICH CORRELATES WELL WITH
THE WEAK MIDLEVEL WAVE WILL CONTINUE TO MOVE NORTHEAST INTO THE
NORTHERN MID ATLANTIC REGION.
PLENTY OF INSTABILITY EXPECTED THIS AFTERNOON. WHEN THE 12Z IAD
SOUNDING IS ADJUSTED FOR A SURFACE TEMPERATURE OF 91 AND DEWPOINT OF
71...SURFACE BASED CAPE IS EXPECTED BETWEEN 2500 AND 3500 J/KG...AND
MIXED LAYER CAPE BETWEEN 1800 AND 2300 J/KG. SATELLITE SOUNDING
OBSERVED LIFTED INDICES ARE CURRENTLY RUNNING -4 TO -6C WEST OF THE
BLUE RIDGE.
CURRENTLY LACKING SURFACE CONVERGENCE ACROSS THE FORECAST
AREA...WHILE LOW LEVEL WINDS MAY BE TOO HIGH TO PROMOTE TERRAIN
CIRCULATION STORMS. HOWEVER...EXPECT STORMS TO APPROACH BOTH THE
NORTHWEST (FROM DEVELOPMENT ALONG THE FRONTAL BOUNDARY) AND
SOUTHWEST (FROM DEVELOPMENT ASSOCIATED WITH THE WEAK TENNESSEE
VALLEY MIDLEVEL WAVE) FORECAST AREA LATE THIS AFTERNOON. CANT RULE
OUT AN ISOLATED STORM FURTHER EAST DUE TO THE INSTABILITY AND
CONVERGENCE OFFERED BY A POSSIBLE BAY BREEZE.
FORECAST HODOGRAPHS REVEAL SIMILAR SHEAR COMPARED TO YESTERDAY.
INVERTED-V SOUNDING (DESPITE DEWPOINTS NEAR 70F) MAY ALLOW SOME
STORMS TO PRODUCE GUSTY TO DAMAGING WINDS. WHILE WET BULB ZERO
VALUES ARE NEAR 10.5 KFT...HAIL WILL BE CONFINED ANY STORMS WITH
SUSTAINED CORES ABOVE 25 KFT (-20C LEVEL).
HEAT INDICES WILL APPROACH 100 DEGREES DURING THE AFTERNOON...AND
HAVE ISSUED A SPECIAL WEATHER STATEMENT (WBCSPSLWX) TO DISCUSS THIS
ALONG WITH THE AFTERNOON STORMS.
&&
.AVIATION: LIGHT HAZE WILL PERSIST FOR A FEW HOURS WHILE CUMULUS
DEVELOP AT 5KFT. LATE THUNDERSTORMS WILL BE MOST PERSISTENT ACROSS
THE FAR NORTHWEST AND SOUTHWEST ZONES...VICINITY THUNDERSTORMS WILL
COVER THIS RISK ACROSS THE TERMINAL SITES AS THERE WILL BE A LACK
OF A BROADER SCALE CONVERGENCE AREA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
ROGOWSKI
Hazardous weather outlook, Aug 20, 9:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT FRI AUG 20 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-211600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1035 AM EDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...TEMPERATURES IN THE 90S WHEN COMBINED WITH AN ABUNDANT
AMOUNT OF MOISTURE...WILL ALLOW HEAT INDICES TO APPROACH 100 DEGREES
THIS AFTERNOON.
THIS HUMIDITY WILL ALSO FUEL ISOLATED TO SCATTERED THUNDERSTORMS
FROM MID AFTERNOON THROUGH THE EVENING HOURS. A FEW OF THESE STORMS
MAY BECOME STRONG TO SEVERE...AND MAY PRODUCE GUSTY TO DAMAGING
WINDS...HEAVY RAIN AND HAIL.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO SATURDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.
ROGOWSKI
In the hours before
Special weather statement, Aug 20, 6:55 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 AM EDT FRI AUG 20 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-202200-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
755 AM EDT FRI AUG 20 2004
...HOT AND HUMID CONDITIONS THIS AFTERNOON...
TEMPERATURES IN THE 90S WHEN COMBINED WITH AN ABUNDANT AMOUNT OF
MOISTURE...WILL ALLOW HEAT INDICES TO APPROACH 100 DEGREES THIS
AFTERNOON. THOSE WHO WILL BE OUTSIDE DURING THE AFTERNOON HOURS
SHOULD TAKE FREQUENT BREAKS WITHIN AN AIR CONDITIONED BUILDING.
THIS HUMIDITY WILL ALSO FUEL ISOLATED TO SCATTERED THUNDERSTORMS
FROM MID AFTERNOON THROUGH THE EVENING HOURS. A FEW OF THESE STORMS
MAY BECOME STRONG TO SEVERE...AND MAY PRODUCE GUSTY TO DAMAGING
WINDS...HEAVY RAIN AND HAIL.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
ROGOWSKI
Heat, Prince Georges
- When
- August 20, 11:00 AM EST to 2:00 PM EST
- Where
- Prince Georges forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Heat indices at College Park rose to 105 degrees on August 2oth.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2004$76,000 · 1 in hail · 18 events
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Flash Flood in Louisiana, August 20, 2004$20,000 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421792.